Georgia, 2008Hail and Damaging Winds in Georgia, July 22, 2008
July 22, 2008 · NWS JAX · 4 events in 4 counties and zones
An increasingly moist and unstable airmass combined with upper level energy in advance of a remnant MCS complex over Georgia spawned scattered severe storms across the forecast area during the afternoon and evening. 87 inches on the 12Z Jacksonville sounding with modified surface based CAPEs around 3500 J/kg and lifted indcies of -8 to -9 degrees Celcius.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An increasingly moist and unstable airmass combined with upper level energy in advance of a remnant MCS complex over Georgia spawned scattered severe storms across the forecast area during the afternoon and evening. Precipitable water values were 1.87 inches on the 12Z Jacksonville sounding with modified surface based CAPEs around 3500 J/kg and lifted indcies of -8 to -9 degrees Celcius. In addition, 500 mb temperatures cooled to -9 degrees Celcius.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 22, 9:05 AM EST, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 22, 9:05 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1005 AM EDT TUE JUL 22 2008
.SHORT TERM...RESIDUAL CLOUDINESS FROM LAST NIGHTS CONVECTIVE
COMPLEX CONTINUES OVER S CENTRAL AND SW GA AND THIS CLOUDINESS
APPEARS TO BE EXPANDING AS ATMOSPHERE WARMS AROUND THE EDGES.
ASSOCIATED VORT MAX WITH THIS FEATURE PROGGED TO CONTINUE SHIFTING
SLOWLY S WITH DIF PVA AIDING TSTM DEVELOPMENT.
12Z KJAX SOUNDING SHOWS NO EVIDENCE OF THE SUBSIDENCE INVERSION FROM
24 HRS AGO. IN ADDITION...PWAT VALUES HAVE INCREASED TO 1.87 WITH
MODIFIED CAPES OF NEARLY 3500 J/KG AND LI VALUES OF -8 TO -9. TEMPS
BETWEEN 600 MB AND 450 MB HAVE DROPPED BETWEEN 2 AND 5 DEGREES C
WITH 500 MB TEMPS OF -9 C. AS A RESULT...FEEL THAT BOTH MOS AND CCF
POPS MAY STILL BE A BIT TOO LOW...SO WILL BUMP THEM UP ANOTHER 10
PERCENT OR SO.
&&
.AVIATION...WILL ADD MORE TEMPO TSTM GROUPS WITH VSBY REDUCTIONS
THIS AFTN. WILL ALSO NEED TO MONITOR CIGS OUTSIDE OF CONVECTION OVER
SE GA.
&&
.MARINE...WILL BUMP NEAR SHORE POPS TO SCATTERED...OTHERWISE LITTLE
CHANGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 97 73 95 71 / 30 20 50 30
SSI 93 77 92 75 / 40 20 30 20
JAX 96 74 93 73 / 40 30 40 20
SGJ 93 75 91 73 / 40 30 40 20
GNV 95 73 91 72 / 40 30 50 30
OCF 94 72 90 71 / 40 30 50 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
CARROLL/KERNS
Hazardous weather outlook, Jul 22, 3:12 AM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
412 AM EDT TUE JUL 22 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
412 AM EDT TUE JUL 22 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...CONTINUED HOT CONDITIONS TODAY WITH HEAT INDICES OF 100 TO 105
EXPECTED...
...ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON
AND EVENING...
AFTERNOON MAXIMUM TEMPERATURES IN THE MID TO UPPER 90S WILL LEAD
TO HEAT INDICES IN THE 100 TO 105 DEGREE RANGE...MAINLY ACROSS
INLAND PORTIONS OF SOUTHEAST GEORGIA. PLEASE USE EXTRA CAUTION IF
ENGAGING IN OUTDOOR ACTIVITIES TODAY.
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER
THIS AFTERNOON AND EVENING. GUSTY WINDS UP TO 50 MPH...LOCALLY
HEAVY RAINFALL AND EXCESSIVE CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE. STORM MOTION WILL GENERALLY BE TOWARD THE EAST AT 5 TO
10 MPH AND MAY BECOME ERRATIC DUE TO OUTFLOW AND SEA BREEZE
INTERACTIONS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD WITH
STRONG THUNDERSTORMS POSSIBLE AT TIMES WITH GUSTY WINDS TO 50
MPH...LOCALLY HEAVY RAINFALL AND EXCESSIVE CLOUD TO GROUND
LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR AREA.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Jul 22, 12:36 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
136 PM EDT TUE JUL 22 2008
GAZ150-164-221815-
CHARLTON-WARE-
136 PM EDT TUE JUL 22 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CHARLTON
AND SOUTHEASTERN WARE COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 215 PM EDT...
AT 136 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER STEVEN FOSTER STATE PARK...MOVING
EAST AT 22 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS AROUND
STEVEN FOSTER STATE PARK...HOMELAND AND FOLKSTON THROUGH 215 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
CARROLL
Special weather statement, Jul 22, 1:28 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
228 PM EDT TUE JUL 22 2008
GAZ165-166-221900-
COASTAL CAMDEN-INLAND CAMDEN-
228 PM EDT TUE JUL 22 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN CAMDEN
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 300 PM EDT...
AT 228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTH OF KINGS FERRY...OR 8
MILES EAST OF FOLKSTON...MOVING EAST AT 29 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND KINGS FERRY...WOODBINE...
COLESBURG...KINGSLAND...HARRIETTS BLUFF...KINGS BAY BASE...DUNGENESS
AND CUMBERLAND ISLAND THROUGH 300 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
CARROLL
Special weather statement, Jul 22, 1:33 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
233 PM EDT TUE JUL 22 2008
GAZ150-163-164-221915-
CHARLTON-CLINCH-WARE-
233 PM EDT TUE JUL 22 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
CHARLTON...EASTERN CLINCH AND CENTRAL WARE COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...
AT 233 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
MANOR TO 17 MILES WEST OF STEVEN FOSTER STATE PARK...MOVING EAST AT
12 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MANOR AND STEVEN FOSTER STATE PARK THROUGH 315 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
SHULER
Special weather statement, Jul 22, 1:37 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
237 PM EDT TUE JUL 22 2008
FLZ024-GAZ164-221915-
CHARLTON-NASSAU-
237 PM EDT TUE JUL 22 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
CHARLTON AND NORTHWESTERN NASSAU COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...
AT 237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF
RACE POND TO 8 MILES WEST OF HOMELAND...MOVING EAST AT 12 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND RACE POND...
WINOKUR...HOMELAND...HILLIARD AND FOLKSTON THROUGH 315 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
SHULER
Special weather statement, Jul 22, 1:38 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EDT TUE JUL 22 2008
FLZ036-221930-
ALACHUA-
238 PM EDT TUE JUL 22 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN ALACHUA
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 330 PM EDT...
AT 238 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER NEWBERRY...OR 13 MILES EAST OF TRENTON...
MOVING EAST AT 12 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND NEWBERRY...ARCHER...ROCHELLE...NEWNANS LAKE...
MICANOPY...GAINESVILLE AIRPORT AND GAINESVILLE THROUGH 330 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
SHULER
Thunderstorm Wind, Camden
- When
- July 22, 1:45 PM EST
- Where
- Camden County, 3.62 mi SW of Silco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 30.840, -81.870
Power lines were blown down at various locations across western Camden County.
Thunderstorm Wind, Atkinson
- When
- July 22, 5:20 PM EST
- Where
- Atkinson County, 1.82 mi NW of Leliaton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.300, -82.950
A tree was blown down on Highway 82 between Pearson and Willacoochee.
Thunderstorm Wind, Coffee
- When
- July 22, 5:20 PM EST
- Where
- Coffee County, 4.1 mi ESE of Douglas Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.450, -82.790
A tree was blown down on Highway 158.
Hail, Clinch
- When
- July 22, 5:25 PM EST
- Where
- Clinch County, 8.53 mi WSW of Cogdell
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.140, -82.870
A spotter reported nickel size hail near the Clinch and Atkinson County line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, July 22, 20088 injured · $1.5 million · 1.75 in hail · 28 events
- Flash Flood and Hail in Wyoming, July 22, 20081 death · 3 injured · 1.75 in hail · 4 events
- Flood and Hail in Georgia, July 22, 2008$6.3 million · 1.75 in hail · 42 events
- Wildfire in California, July 22 to 31, 20081 death · 1 event
- Rip Current in Illinois, July 22, 20081 death · 1 event
- Flash Flood and Hail in Ohio, July 22, 2008$1.1 million · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, July 22, 20081 injured · $534,000 · 70 kt wind · 24 events
- Hail and Damaging Winds in Kentucky, July 22, 2008$216,000 · 1 in hail · 35 events
- Flash Flood and Debris Flow in Virginia, July 22 to 23, 2008$206,000 · 65 kt wind · 32 events
- Damaging Winds in Ohio, July 22, 2008$589,000 · 96 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 22, 20082 injured · $250,000 · 1.5 in hail · 9 events
- Tornado and Flash Flooding in Idaho, July 22, 2008$200,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109694, 109692, 109698, 109696.